What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 7:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 7:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
849 PM CDT Fri Jul 21 2017
.UPDATE...
So far things are working out ok. There appears to be a back edge
moving through south central WI at mid evening. Unfortunately, the
HRRR meso model is suggesting we could see redevelopment along the
cold pool boundary over northeast Iowa/SW Wisconsin overnight, but
that would tend to move southeast toward IL, missing southeast
Wisconsin. The focus so far this evening has been the heavy rain
over south central areas. Some spots in Dane county have gotten
about 2 inches, same for Lafayette. Overall, SC WI has had about 1
to 2 inches, while the southeast has had much less than an inch.
Racine/Kenosha/Walworth counties may escape the worst of the
rain, but it isn't over yet. There is some moderate rain down
there, not helping the flooding situation, but we are hoping this
drier trend continues.
The severe threat has been minimal across southern WI as SFC
based CAPE has disappeared and we are now more in the elevated
CAPE realm. The better severe threat has been south of the border.
&&
.MARINE...
Small craft advisory conditions are not expected through the
weekend. There may be areas of fog later tonight through Saturday
morning.
&&
.PREV DISCUSSION... (Issued 546 PM CDT Fri Jul 21 2017)
UPDATE...
The best CAPE gradient remains right along our southern tier of
counties, south into Illinois. Farther to the north we have decent
elevated action going on, but the severe threat should stay close
to where the watch is. The atmosphere is very tropical with PWs
in the 2-2.2inch range. Very efficient rainfall process. Urban and
low lying areas could see flooding tonight, even north of the
watch area by 1 or 2 tier of counties.
AVIATION(00Z TAFS)...
Fairly steady thunderstorms moving through southern Wisconsin this
evening. A mix of MVFR/IFR conditions in the heavier rain. Once
the rain moves off toward midnight, we get into a very light flow
regime that will likely lead to IFR CIGS/VSBYS due to very high
moisture in the low levels. Severe storms should remain along the
WI/IL line with heavy rain expected a few tier of counties north
of there. Improving conditions, with respect to cigs/vsbys will
occur later Saturday morning.
PREV DISCUSSION... (Issued 341 PM CDT Fri Jul 21 2017)
SHORT TERM...
Rest of Today and Tonight...Forecast Confidence Medium.
Removed Marquette Co from the Flash Flood Watch since the axis
of heavy rainfall has shifted south. Heavy rain is the main
concern with the greatest threat across far southern WI. Rainfall
with isolated thunderstorms are expected to continue across
southern WI. The low level jet has strengthened to around 35 knots
pointing into southwest WI where the 850 baroclinic zone is
located. Models show the LLJ strengthening to 40 knots this
evening when moisture transport is maximized. See Hydrology
section for more info.
The surface boundary and outflow is across Iowa and northern
Illinois. Activity has fired up north of this boundary but this
activity will likely end up south of WI. Cape and shear will
increase this evening so we'll have to see if anything can fire
upstream in Minnesota this evening. If it does, we can still
expect some severe weather.
After midnight the low level jet pivots to the east and slides south
of the state. PWs drop as this forcing leaves the region and precip
should wind down during this time.
Saturday...Forecast confidence Medium.
PWs decrease slightly early Saturday morning but remain high, around
1.5, during the day. Low pressure will move along the WI/IL border
on Saturday. Not too excited and thunderstorm chances tomorrow. Cold
air advection will be in place and the low level thermal boundary
will have shifted south of the state. There will be some surface
convergence after it moves through. Cape looks to be over 1000-2000J
with 35-40 knots of shear so if something get going we could see
some isolated severe storms.
LONG TERM...
Sunday through Thursday...Forecast Confidence High
Small chances for thunderstorms linger into Sunday with a shortwave
moving through. Most areas will be dry. High pressure will sink into
the region bringing dry weather Monday and Tuesday. Temperatures
will also be cooler with less humidity on northwest winds. Tuesday
night surface low pressure will move across southern Canada
dragging a cold front and some precip with thunderstorm possible.
Behind this system high pressure will briefly nudge in. Low
pressure will approach from the southwest later in the week and a
baroclinic zone will be draped southwest of the state. This
system has potential to bring more rain to southwest wi later in
the week. Beyond this it looks like high pressure will set
bringing quiet weather.
AVIATION(21Z TAFS)...
Showers with a few lightning strikes will continue to move across
southeast WI. Another batch of showers with heavy rain at times
will move in this evening. Thunderstorms are possible during this
time. Mainly VFR conditions are expected through tonight, except
for with thunderstorms. Fog is likely again tonight with weak
winds and plenty of moisture in place. MVFR or lower ceilings will
develop over central WI Saturday morning and sag toward southern
WI.
MARINE...
Showers are expected through the night. Fog is possible after
midnight. Thunderstorm chances increase this evening with strong
winds the main threat. North winds will increase Sunday night and
Monday but are expected to remain below small craft levels.
HYDROLOGY...
12Z DVN sounding showed PW of 1.9 with a freezing level of 14kft.
This is a favorable environment for efficient rainfall. The GFS and
NAM show values up to 2.5 this evening. This is when moisture
transport is maximized on a 40 knot jet. A 850 baroclinic zones lies
across southwest WI with mean layer from out of the west. Forward
propagating corfidi vectors of 20 knots are parallel to this
boundary and flow allowing for training storms. WPC precip
discussion notes the info is nearly double the mean wind which may
lead to backbuilding. The question is where this will set up,
closer to the surface boundary, the 850 boundary, or somewhere in
between.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ056>058-
062>072.
LM...None.
&&
Update...Davis
Tonight/Saturday and Aviation/Marine...Marquardt
Saturday Night through Friday...MarquardtHazardous weather outlook, Jul 21, 9:59 PM CST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1059 PM CDT Fri Jul 21 2017
WIZ046-047-051-052-056>060-062>072-230400-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1059 PM CDT Fri Jul 21 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Rest of Tonight
Thunderstorms are expected at times through the overnight hours.
Repeated rounds of storms over the same area will produce heavy
rain that would affect the already high rivers, especially in
areas southwest of Madison. Flash Flood Watch is in effect for
all but east central Wisconsin. Gusty winds are possible in any
storms as well.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
There is a small chance of thunderstorms Saturday and Sunday, and
again Tuesday night into Wednesday.
Heat index values in the lower to middle 90s are forecast across
mainly southwest portions of the area Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will continue to be needed late this evening.
LMZ643>646-230400-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1059 PM CDT Fri Jul 21 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Rest of Tonight
Thunderstorms are expected at times through the overnight hours.
Gusty winds are possible in any storms.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
There is a small chance of thunderstorms Saturday and Sunday, and
again Tuesday night into Wednesday.
Wood
www.weather.gov/mkx
In the hours before
Special weather statement, Jul 21, 6:50 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
750 PM CDT FRI JUL 21 2017
WIZ057-063-068-220115-
Green-Columbia-Dane-
750 PM CDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GREEN...
SOUTHEASTERN COLUMBIA AND DANE COUNTIES...
At 749 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Poynette to Waunakee to 6 miles
northwest of Belleville. Movement was east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Verona, Oregon, McFarland, Monona, Windsor, Columbus, Marshall,
Deforest, Cottage Grove, Poynette, Belleville, Deerfield, New Glarus
and Fall River.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4287 8978 4320 8957 4344 8936 4338 8901
4314 8901 4285 8922 4284 8937 4268 8937
TIME...MOT...LOC 0049Z 292DEG 21KT 4335 8933 4317 8948 4291 8965
HENTZSpecial weather statement, Jul 21, 7:15 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
815 PM CDT FRI JUL 21 2017
WIZ063-064-068-069-220145-
Green-Rock-Jefferson-Dane-
815 PM CDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GREEN...
WESTERN ROCK...EASTERN DANE AND WESTERN JEFFERSON COUNTIES...
At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Sun Prairie to near Belleville. Movement
was southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Stoughton, Oregon, McFarland,
Monona, Windsor, Lake Mills, Edgerton, Evansville, Marshall,
Waterloo, Brodhead, Cottage Grove, Belleville, Deerfield, New Glarus,
Shorewood Hills and Cambridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4279 8964 4328 8928 4328 8921 4323 8901
4320 8901 4320 8888 4316 8875 4252 8921
TIME...MOT...LOC 0114Z 300DEG 25KT 4320 8924 4283 8952
HENTZLocal storm report, Jul 21, 7:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
841 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 3 S SOUTH WAYNE 42.52N 89.88W
07/21/2017 M2.20 INCH LAFAYETTE WI PUBLIC
0.5 FROM 1-6PM, 0.5 FROM 6-7PM, 1.2 FROM
7-815PM.
&&Special weather statement, Jul 21, 7:41 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
841 PM CDT FRI JUL 21 2017
WIZ063-064-069-220215-
Rock-Jefferson-Dane-
841 PM CDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK...SOUTHEASTERN
DANE AND JEFFERSON COUNTIES...
At 840 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Deerfield to near Cambridge to
Evansville. Movement was southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Janesville, Beloit, Whitewater, Stoughton, Fort Atkinson, Jefferson,
Lake Mills, Milton, Edgerton, Evansville, Johnson Creek, Deerfield,
Clinton, Palmyra, Cambridge, Orfordville, Footville, Lake Ripley,
Lake Koshkonong and Fulton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4268 8937 4279 8937 4316 8905 4307 8854
4295 8854 4284 8863 4284 8877 4268 8878
4249 8894 4250 8898
TIME...MOT...LOC 0140Z 293DEG 28KT 4308 8903 4297 8912 4275 8931
HENTZLocal storm report, Jul 21, 8:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
956 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 ENE SUN PRAIRIE 43.19N 89.21W
07/21/2017 M2.04 INCH DANE WI PUBLIC
FROM SKYWARN SPOTTER.
&&Local storm report, Jul 21, 9:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1035 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HEAVY RAIN DARLINGTON 42.69N 90.12W
07/21/2017 E3.00 INCH LAFAYETTE WI 911 CALL CENTER
MULTIPLE ROADS HAVE A FEW INCHES OF STANDING
WATER ON THEM. MORE SO IN THE SOUTH AND WEST
PORTIONS OF THE COUNTY. NO ADDITIONAL
INFORMATION AT THIS TIME.
&&
SPM